Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 141, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 17, 2010, 8:21 PM CDT for 6 counties in Minnesota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2010, 8:21 PM CDT (01:21 UTC)
- Expired
- Jul 17, 2010, 9:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Carver County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN, Washington County, MN
The radar
The Minneapolis radar (KMPX), 30 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 8:46 PM CDT | TSTM WND GST 63 | St Paul, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:28 PM CDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1779 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 618 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
739 WUUS53 KMPX 180121 SVRMPX MNC019-037-053-123-139-163-180215- /O.NEW.KMPX.SV.W.0141.100718T0121Z-100718T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 821 PM CDT SAT JUL 17 2010 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WASHINGTON COUNTY IN EAST CENTRAL MINNESOTA... SOUTHERN HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA... SOUTHERN RAMSEY COUNTY IN EAST CENTRAL MINNESOTA... NORTHEASTERN CARVER COUNTY IN EAST CENTRAL MINNESOTA... NORTHERN DAKOTA COUNTY IN EAST CENTRAL MINNESOTA... NORTHEASTERN SCOTT COUNTY IN EAST CENTRAL MINNESOTA... * UNTIL 915 PM CDT * AT 819 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 5 MILES NORTHEAST OF WATERTOWN...OR ABOUT 24 MILES WEST OF MINNEAPOLIS...AND MOVING EAST AT 45 MPH. LOCATIONS IN THE WARNING INCLUDE... MINNEAPOLIS... ST PAUL... ST BONIFACIUS... MINNETRISTA... MOUND... ORONO... VICTORIA... SHOREWOOD... EXCELSIOR... CHASKA... CHANHASSEN... WAYZATA... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE WINDS...WHICH CAN UPROOT TREES...DOWN POWER LINES...AND CAUSE DAMAGE TO ROOFS AND WINDOWS. EVACUATE MOBILE HOMES AS THEY MAY BE OVERTURNED. LARGE HAIL IS ALSO EXPECTED...WHICH CAN CAUSE DAMAGE TO VEHICLES AND WINDOWS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR SOUTHERN MINNESOTA AND NORTHWESTERN WISCONSIN. && LAT...LON 4497 9276 4471 9282 4480 9378 4497 9385 TIME...MOT...LOC 0121Z 285DEG 39KT 4499 9373 WIND...HAIL 70MPH 1.00IN $$ JLT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:05 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 17, 6:05 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 605 PM CDT SAT JUL 17 2010 .DISCUSSION... THE MAIN FORECAST CHALLENGE IS THE SEVERE WEATHER OCCURRING OVER THE AREA THIS AFTERNOON INTO THIS EVENING. AIRMASS WAS VERY PRIMED FOR THE DEVELOPMENT OF SUPERCELL ACROSS MUCH OF FORECAST AREA. THIS THE MAIN FOCUS WILL BE OVER WESTERN INTO SOUTH CENTRAL MINNESOTA. WEAK CAP OVER SOUTHWEST MN...EXPECTED TO ERODE BY LATE AFTERNOON OR EARLY THIS EVENING. THUNDERSTORMS CONTINUE TO FIRE ALONG AND NORTH OF WARM FRONT BOUNDARY OVER CENTRAL MN. MOST OF THE THUNDERSTORMS HAVE BEEN ELEVATED...SO THE MAIN THREATS OVER OUR AREA THIS AFTERNOON WILL BE LARGE HAIL AND DAMAGING WINDS. ONCE THE CAP ERODE NEAR THE WARM SECTOR SOUTH INTERSTATE 94...EXPECT SOME ISOLATED TORNADOES TO DEVELOP. THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP INTO A MESOSCALE CONVECTIVE SYSTEM OVER SOUTHERN MN...WITH MOVES THE BULK OF THE SEVERE WEATHER BY 10 PM SOUTH OF OUR CWA. LATER TONIGHT...MORE OF HEAVY RAIN THREAT AS A SERIES OF SHORT WAVES MOVE ACROSS THE AREA OVERNIGHT. MOST OF THE SHOWERS AND THUNDERSTORMS SHOULD BE OUT OF OUR FORECAST AREA BY MIDNIGHT...EXCEPT OVER PARTS OF WEST CENTRAL WI AND EXTREME SOUTH CENTRAL MN. HYDROLOGICAL CONCERNS...THUNDERSTORMS ARE EXPECTED TO TRAIN OVER PARTS OF WEST CENTRAL INTO SOUTH CENTRAL MN TONIGHT. SEVERAL WEAK SHORTWAVE TROUGHS MOVING OVER THE UPPER MIDWEST TONIGHT...EXPECT A BACKWARD PROPAGATING MESOSCALE CONVECTIVE COMPLEX TO DEVELOPS OVER WESTERN MN LATER THIS EVENING. PRECIP WATER VALUES OF 2.00 TO 2.50 INCHES ARE FORECAST OVER THIS AREA. EVEN WITH FORECAST QPF 3.00 OR 4.00 INCHES. IT SHOULD NOT BE A PROBLEM ON THE MAIN STEMS OF THE RIVERS TONIGHT. NEXT CHANCE OF THUNDERSTORMS IS MONDAY AS ANOTHER WEAK SHORT WAVE TROUGH. LONG RANGE FORECAST...MODELS DIFFER ON THE THREAT OF PRECIPITATION FOR THE UPPER MIDWEST THROUGH END OF THE WORK WEEK. GFS MODEL KEEPS MUCH OF THE FORECAST AREA DRY...WHILE THE PERSISTENT EUROPEAN MODEL KEEPS US WET THROUGH FRIDAY. WL LEAN MORE TOWARDS THE EUROPEAN MODEL...AS SEVERAL MINOR IMPULSES RIDE OVER THE UPPER RIDGE OVER THE UPPER MIDWEST. TIMING OF THE INITIATION OF THUNDERSTORMS WILL BE CRITICAL. && .AVIATION.../00Z TAF ISSUANCE/ WITH COLD FRONT STILL WEST OF MOST OF THE TAF SITES EARLY THIS EVENING. THUNDERSTORMS...SOME SEVERE ARE POSSIBLE TONIGHT. THE LATEST IR SATELLITE LOOP SHOWED A LINE OF THUNDERSTORMS WITH A COUPLE OF MESOSCALE CONVECTIVE COMPLEXES OVER EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA. WEATHER CONDS WILL LOWER TO MARGINAL TO IFR CONDS IN AND NEAR THUNDERSTORMS AS THESE SYSTEMS COME ACROSS THE AREA OVERNIGHT. ONCE THE STORMS EXIT THE AREA LATE TONIGHT AND EARLY SUNDAY MORNING...CONDS WILL IMPROVE TO SCATTERED TO BROKEN CLOUDS ROUGHLY BETWEEN 4000-5000 FEET AGL. KMSP...FRONTAL BOUNDARY OVER EASTERN SODAK WILL MOVE EAST THROUGH THE METRO AREA OVERNIGHT. WEATHER CONDS EXPECTED TO IMPROVE AFTER MIDNIGHT. WINDS SOUTHEAST TO SOUTH 10 TO 20 KNOTS...THEN SHIFTING TO NORTHWEST 10 TO 15 KNOTS AFTER THE FRONTAL PASSAGE. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
Hazardous weather outlook, Jul 17, 7:33 PM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 733 PM CDT SAT JUL 17 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 180915- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 733 PM CDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE OVER WEST CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN OVERNIGHT. SOME OF THUNDERSTORMS ARE LIKELY TO PRODUCE DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN. ISOLATED TORNADOES ARE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WEEK AHEAD LOOKS LIKE A CONTINUATION OF AN ACTIVE WEATHER PATTERN WITH THUNDERSTORMS ALREADY RETURNING BY MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL STILL BE NEEDED THROUGH MIDNIGHT.
In the hours before
Local storm report, Jul 17, 7:52 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
752 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM FUNNEL CLOUD SARTELL 45.62N 94.21W
07/17/2010 STEARNS MN TRAINED SPOTTER
MOVING INTO BENTON COUNTY
&&
DFCLocal storm report, Jul 17, 8:03 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
803 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST MAPLE LAKE 45.23N 94.00W
07/17/2010 M58 MPH WRIGHT MN MESONET
&&
RALLocal storm report, Jul 17, 8:07 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
807 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND DMG 3 NE HASTY 45.40N 93.94W
07/17/2010 SHERBURNE MN TRAINED SPOTTER
TREES DOWN...DESTROYED FARM IRRIGATION SYSTEM.
&&
RALLocal storm report, Jul 17, 8:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
809 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND GST MONTICELLO 45.30N 93.80W
07/17/2010 M76.00 MPH WRIGHT MN TRAINED SPOTTER
&&
DFCLocal storm report, Jul 17, 8:20 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
820 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TORNADO DAYTON 45.19N 93.47W
07/17/2010 HENNEPIN MN TRAINED SPOTTER
IN TOWN REPORTS TO BE MOVING EAST.
&&
DFCLocal storm report, Jul 17, 8:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
821 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST MAPLE GROVE 45.11N 93.46W
07/17/2010 E50 MPH HENNEPIN MN LAW ENFORCEMENT
&&
DFCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:13 PM CDT | Tornado Warning | MPX | Mille Lacs, Morrison | 62 min |
| Jul 17, 7:15 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Renville, Stearns | 60 min |
| Jul 17, 7:27 PM CDT | Tornado Warning | MPX | Benton, Mille Lacs, Sherburne, Stearns | 48 min |
| Jul 17, 7:33 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Sherburne, Stearns, Wright | 57 min |
| Jul 17, 7:34 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville, Sibley | 41 min |
| Jul 17, 7:38 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti, Kanabec | 52 min |
| Jul 17, 8:00 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Hennepin, Ramsey, Sherburne, Washington and 1 more | 60 min |
| Jul 17, 8:10 PM CDT | Tornado Warning | MPX | Anoka, Hennepin, Ramsey, Washington | 35 min |
| Jul 17, 8:34 PM CDT | Tornado Warning | MPX | Anoka, Chisago, Ramsey, Washington | 26 min |
| Jul 17, 8:51 PM CDT | Tornado Warning | MPX | Chisago, Washington | 24 min |
| Jul 17, 9:08 PM CDT | Areal Flood Advisory | MPX | Anoka, Dakota, Hennepin, Ramsey, Washington | 6 hr |
| Jul 17, 9:26 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Pope, Stearns | 51 min |
| Jul 17, 9:40 PM CDT | Special Weather Statement | MPX | Dakota | 50 min |
| Jul 17, 9:53 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Ramsey, Washington | 23 min |
| Jul 17, 10:11 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin, Watonwan | 64 min |
| Jul 17, 10:43 PM CDT | Special Weather Statement | MPX | Freeborn | 62 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.